An overdose can happen when a person takes more than the medically recommended dose of a drug and\/or when they take an amount that their \u201cmetabolism cannot detoxify fast enough to avoid\u00a0unintended side effects.\u201d Overdosing on a drug can be fatal. The\u00a0CDC published statistics\u00a0showing that more than 70,000 people died from overdoses in 2017\u2014up significantly from 2016. What does an overdose feel like? The short answer is that it varies depending on the drug. Here are overdose symptoms to watch out for: Opioid Overdose Opioids\u00a0include drugs like\u00a0heroin, morphine,\u00a0oxycodone (OxyContin\u00ae), fentanyl,\u00a0hydrocodone (Vicodin\u00ae)\u00a0and methadone. Overdosing from an opioid is associated with a range of symptoms. These include: \tShallow breathing or ceasing to breathe \tSnoring or gurgling sounds (meaning a person\u2019s airway is partly blocked) \tBlue fingertips or lips \tNo response to stimulation \tFloppy legs and arms \tDisorientation \tUnconsciousness Fentanyl is 50 to 100 times stronger than morphine. This is why so many overdose deaths happen on fentanyl. The record-breaking rise in opioid deaths is due to a surge in fentanyl use. Common signs of fentanyl overdose are: \tStiffening of the body or seizure-like activity \tFoaming at the mouth \tConfusion or strange behavior before becoming unconscious One way to spot an overdose from fentanyl is to note how long it takes to occur. A fentanyl overdose happens extremely quickly. You can overdose from fentanyl in minutes or even seconds after injecting yourself with the substance. With heroin, you may be able to function as normal for a while before overdosing. Benzodiazepine Overdose Benzodiazepines (benzos) are the most commonly prescribed drugs for sleep, anxiety, and sedation. They include drugs such as\u00a0alprazolam (Xanax\u00ae), clonazepam (Klonopin\u00ae), diazepam (Valium\u00ae), and lorazepam (Ativan\u00ae). People abuse these drugs because they can make you feel euphoric and relaxed. Signs of benzodiazepine overdose include: \tSlowed breathing or ceasing to breathe \tHallucinations \tExtremely low blood pressure \tComa \tUnresponsiveness \tUnconsciousness Barbiturate Overdose Barbiturates are addictive sedative drugs. They were used in the \u201860s and \u201870s to treat anxiety, insomnia, and seizures. They have now been almost entirely replaced by benzodiazepines, but some people still abuse these drugs. Barbiturates activate GABA receptors in the brain, inhibiting the activity of the brain\u2019s nerve cells. This leads to sedation and a kind of high. Barbiturates include amobarbital (Amytal\u00ae), pentobarbital (Nembutal\u00ae), secobarbital (Seconal\u00ae) and butabarbital (Butisol\u00ae). Symptoms of a barbiturate overdose include: \tDifficulty thinking \tDecreased level of consciousness \tRapid or weak pulse \tPoor coordination \tNausea \tVertigo \tMuscle weakness \tThirst \tLow blood pressure \tShallow breathing Alcohol Overdose Alcohol overdoses\u00a0can happen in cases of binge drinking. When you drink too much alcohol, your blood-alcohol concentration (BAC) can reach dangerously high levels. Overdosing on alcohol is also known as alcohol poisoning or acute intoxication. Alcohol is also commonly abused with other drugs, like: \tOpioids \tBenzodiazepines \tBarbiturates \tStimulants This increases the likelihood of a fatal overdose. Alcohol\u2019s overdose symptoms include: \tDisorientation \tSeizures \tVomiting \tLoss of coordination \tIrregular or slowed breathing \tBlue-tinged or pale skin \tLow body temperature (hypothermia) \tStupor (conscious but unresponsive) \tUnconsciousness (passing out) Opioids, benzodiazepines, barbiturates, and alcohol all depress your central nervous system (CNS). This is what leads to sedative and calming effects. But drug abusers who get hooked on these effects may suppress the CNS so much that it fatally decreases breathing and heart rates. Stimulant Overdose Stimulants are drugs that increase the activity of your CNS, unlike CNS depressants like opioids or alcohol. Stimulants include the drugs: amphetamine (speed),\u00a0methamphetamine\u00a0(crystal meth), MDMA (Molly),\u00a0cocaine, diet pills, and Ritalin\u00ae. Stimulant overdose increases the risk of stroke, heart attack, seizures, and drug-induced psychotic episodes. But what does an overdose feel like on stimulants? Some common symptoms include: \tAgitation and paranoia \tDisorientation and confusion \tChest pain \tSevere headache \tSeizures \tHigh temperature (overheating without sweating) \tDifficulty breathing \tHallucinations \tUnconsciousness Who Is Most Likely to Overdose? Overdoses can happen to anyone, but certain groups are more at risk than the general population. These include: \tAdults aged 45-54 \tMen \tPeople who abuse multiple drugs (known as polysubstance abuse) How to Help Someone Who is Overdosing First, you want to be able to spot any of the above symptoms. This will help you inform any medical personnel of what the person has taken, which could be lifesaving information. Remedies for specific overdoses are often specific themselves. If a medical team knows what a person has taken as quickly as possible, then they may be able to prevent the overdose from becoming fatal. You should also: \tCheck if the person is responsive \u2013 If they aren\u2019t, call 911 immediately. \tAdminister naloxone \u2013 This specifically applies to cases of an opioid overdose. Naloxone (Narcan\u00ae) helps reverse the depressant effects of opioids and can be lifesaving. Naloxone comes in two forms: intranasal and injectable. Ask your pharmacist about purchasing this if you have a loved one who uses opioids. \tPerform mouth-to-mouth resuscitation \u2013 Most overdose deaths happen because of respiratory failure, so you should do everything you can to encourage breathing. When performing mouth-to-mouth resuscitation, tilt the person\u2019s head back, raise their chin, and pinch their nose. Then seal the person\u2019s lips, and deliver two rapid breaths into their mouth. After doing this, administer one long breath every five seconds. If someone is overdosing on sedatives, they may need their stomach pumped. Inserting a charcoal agent is a possible solution, as the charcoal helps to absorb the drug. This can be found at your local drug store. In the case of stimulants, medication can help reduce blood pressure. Sedatives and antipsychotics are also used to help calm people down during a stimulant overdose. If you think someone is overdosing, call 911 immediately. It can be scary to witness, but with the right practical knowledge, you could help someone recover from a drug overdose.